Missouri, 2023Damaging Winds in Missouri, March 31, 2023
March 31, 2023 · NWS DVN · 2 events in 1 county or zone
A very strong system developed on the morning of March 31st and tracked across the state of Iowa. This system pulled unseasonably warm and moist air into the Midwest, which combined with a very favorable wind profile to create a volatile environment for severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong system developed on the morning of March 31st and tracked across the state of Iowa. This system pulled unseasonably warm and moist air into the Midwest, which combined with a very favorable wind profile to create a volatile environment for severe thunderstorms. Discrete supercell thunderstorms occurred initially, but quickly transitioned into a QLCS mode. This system produced a historic tornado outbreak for the area, with a record 29 tornadoes on the day, including 13 rated EF-2, 1 rated EF-3, and 1 rated EF-4. This was the first EF-4 tornado in the NWS Quad Cities service area since 1995. 11 injuries were reported, with no known fatalities. In addition to the numerous tornadoes, there were many large hail and damaging wind reports. Maximum straight line thunderstorm winds were estimated at 80 to 90 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 31, 11:36 AM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Mar 31, 11:36 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1236 PM CDT Fri Mar 31 2023
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 301 AM CDT Fri Mar 31 2023
Showers and storms associated with warm advection moved out of the
area early this morning. To our west, strong WAA led to temps in
the 50s and 60s with dewpoint temps in the 50s to near 60. Drier
air remained in place locally but that will soon change. To the
west a strong wave was ejecting out into the plains. A sfc low
over Nebraska is expected to move across the area and bring
showers and severe storms today for the region.
&&
.SHORT TERM...(Today and tonight)
Issued at 301 AM CDT Fri Mar 31 2023
Key messages:
1. Any thunderstorm that forms today will likely be strong or
severe.
2. Two waves of severe storms possible
Discussion:
Still a few scenarios plausible with the severe threat today.
While there is still some uncertainty as to what the evolution of
today's event will be, what is certain is that the environment is
ripe for severe thunderstorms. Overall synoptic setup is prime
for severe weather. A strongly forced upper level wave will
overspread an unstable warm sector at peak heating. This lift is
aided by the left exit region of the upper level jet interacting
with the upper level wave swinging negatively tilted across our
area. Strong shear exists for storms. To the west, a cold front
will approach the area and also aide in lift. Everything is there
for a severe weather outbreak. Storms in this environment will
have rigorous updrafts and will quickly become strong to severe.
They will also be fast moving and if you hear thunder it will be
too late to shelter. Stay weather aware today!!!
Latest suite of CAMs, along with run to run consistency of the
HRRR and even some of the global models paint early CI in eastern
KS with storms ripping northeast towards our area. If this
occurs, then we could see storms move into our area after 18z.
These storms will have better low level curvature to work with as
the low deepens to our west backing sfc winds. This would lead to
a decent tornado risk. CAMs have strong midlevel rotation with
these storms, so a sfc based storm here would be a decent shot at
long lived supercell, just before the main wave arrives. LCLs are
low enough for a strong tornado in this scenario. Need to keep an
eye on the CAM trends, but currently this threat area looks to be
along and south of I80. The main question here for me is SBCAPE
and sfc based storms. If we clear out, game on, if you don't,
supplemental soundings will up us determine any cap. Soundings do
have a cap for sb storms that quickly erodes and any sun would
help this happen quicker. The current runs of the HRRR have very
strong midlevel mesos over IL. I think the best area for strong
tornadoes in our area is located east of a line from Memphis, MO
to Walcott, IA to Milledgeville, IL. We may see more tornadoes
with the line later, but the stronger ones will likely be along
and east of the Mississippi River.
After this, cloud cover could inhibit new storm development west
of the area. Guidance is still bullish on a second wave
developing. The strong lift causing the second wave will also lead
to tons of updrafts to our west. Short-lived supercell threat
turns linear quick as 0-6km shear vectors are mostly parallel to
forcing. Winds and QLCS tornadoes are possible with this second
round of storms in the evening. This early to mid afternoon
convection is the one I am most concerned about. Intensive
mesoanalysis will be required for this storm system.
Also with strong winds forecast, have issued a wind advisory for
today into tomorrow for portions of the area. Could see gusts this
afternoon and more likely overnight into Saturday in the 50 mph
range. This could hamper any storm clean up and lead to falling
branches after the storms. Dry fuels will also combine to create
very high fire danger in the advisory area. Be sure to avoid
burning today.
.LONG TERM...(Saturday through Thursday)
Issued at 301 AM CDT Fri Mar 31 2023
Key messages:
1) Windy and colder on Saturday as we begin the month of April
2) Much warmer Sunday and into next week
3) Intense storm system with a severe thunderstorm threat on Tuesday
Details:
Saturday: As the intense system tracks through the Great Lakes
region colder and windy weather expected. Northwest winds will be
gusting to around 45 mph in the morning, then decreasing in the
afternoon. A wind advisory will be in effect for the morning hours
for locations south of Hwy 30. There may also be a mix of rain and
snow across northwest Illinois in the morning. Highs should only be
in the 40s.
Sunday: The pattern quickly becomes a zonal flow allowing for a
rapid warm-up on gusty south winds. Highs will be pushing into the
60s at most locations.
Monday through Tuesday: Global models indicate another deep trough
diving into the Rockies then lifting a negative-tilt trough into the
northern Plains/Midwest. Intense low pressure (979 mb) is expected
to track from the southern Plains to western Minnesota with the dvn
cwa squarely in the warm sector. Highs will be soaring well into the
70s to around 80 on Tuesday. This sets-up the area for the
possibility of another severe weather outbreak but too early for
details. Strong warm air advection may lead to thunderstorm chances
as early as Monday.
Mid to late week: Major pattern change to colder weather with below
normal temperatures expected to last into mid April, as we get into
a more substantial northwest flow.
Haase
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1233 PM CDT Fri Mar 31 2023
Two rounds of severe storms will sweep through eastern Iowa and
northern Illinois through 00z/01. MVFR/VFR conditions will be
interspersed with IFR conditions in TSRA. After 00z/01 strong
gradient winds will begin developing that will cause considerable
low level mechanical turbulence. Widespread MVFR conditions will
then spread from west to east with wrap around clouds through
12z/01. Conditions will improve back to VFR after 18z/01.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory until 1 PM CDT Saturday for Benton-Cedar-Des
Moines-Henry IA-Iowa-Jefferson-Johnson-Keokuk-Lee-Linn-
Louisa-Muscatine-Scott-Van Buren-Washington.
IL...Wind Advisory until 1 PM CDT Saturday for Bureau-Hancock-
Henderson-Henry IL-McDonough-Mercer-Putnam-Rock Island-
Warren.
MO...Wind Advisory until 1 PM CDT Saturday for Clark-Scotland.
&&
SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Haase
AVIATION...08Hazardous weather outlook, Mar 31, 2:42 AM CST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
342 AM CDT Fri Mar 31 2023
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
342 AM CDT Fri Mar 31 2023
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
The Storm Prediction Center has a Moderate Risk, or level 4 out
of 5, for severe thunderstorms this afternoon and evening. The
main hazards will be damaging straight line winds of 75 mph,
tornadoes, and large hail. Some of the tornadoes could be strong.
The thunderstorms will be very fast moving, from southwest to
northeast at 60 mph.
Before the storms arrive, a very high grassland fire danger is
forecast due to the warm temperatures and strong winds. Any fires
that occur may be difficult to control and burning should be
avoided today.
Strong gradient southwest winds are expected this afternoon and
tonight with gusts up to 50 mph. A wind advisory is in effect.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Strong northwest winds gusting up to 50 mph will continue through
much of Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon and evening.
Haase
Thunderstorm Wind, Clark
- When
- March 31, 12:43 PM CST
- Where
- Clark County, 1.48 mi SSE of Antioch
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.310, -91.690
Law enforcement reported a tree blown down over Highway 81.
Thunderstorm Wind, Clark
- When
- March 31, 4:20 PM CST
- Where
- Clark County, 0.69 mi N of Kahoka
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.430, -91.720
A trained spottered reported damaging winds with light damage to buildings, a few signs blown down, and three to eight inch diameter tree branches blown down. They estimated winds of 70 to 80.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, March 31, 202314 deaths · 49 injured · $106 million · EF3 · 38 events
- Tornadoes and Hail in Indiana, March 31, 20235 deaths · 11 injured · $40 million · EF3 · 44 events
- Tornadoes and Damaging Winds in Arkansas, March 31, 20234 deaths · 26 injured · $150 million · EF3 · 10 events
- Tornadoes and Hail in Arkansas, March 31, 20231 death · 54 injured · $90 million · EF3 · 8 events
- Tornadoes and Hail in Illinois, March 31, 20233 deaths · 8 injured · EF3 · 80 events
- Tornadoes and Flooding in Illinois, March 31, 20231 death · 40 injured · EF2 · 89 events
- Tornadoes and Hail in Iowa, March 31, 202311 injured · EF4 · 67 events
- Tornadoes and Flash Flooding in Indiana, March 31, 20237 injured · $447,000 · EF3 · 67 events
- Tornadoes and Hail in Iowa, March 31, 2023$2.1 million · EF2 · 64 events
- Tornadoes and Damaging Winds in Mississippi, March 31, 2023$6.5 million · EF2 · 16 events
- Tornadoes and Hail in Tennessee, March 31, 20232 injured · $2.0 million · EF2 · 11 events
- Tornadoes and Damaging Winds in Ohio, March 31, 20237 injured · $3.4 million · EF1 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086514, 1086515.